I've been undet. for 17 years w/meds, currently Atripla. My Cd 4 is around 900. I'm 59 and otherwise healthy.
Does Atripla increase the risk of heart disease? Also, is being + an independent risk factor for heart disease even when a VL has been undet for so long? Does the virus still cause inflammation in the body? My hs-crp is 2.2 and homocysteine is normal.
I'd like to stop lipitor because of side effects. I have no other risk factors but have been told that taking Atripla and being pos are independent risk factors for a heart attack.
Hello and thanks for posting.
There's a lot written about HIV and heart disease- first and foremost is an important understanding that untreated HIV is definitely a risk factor for heart problems. Being on treatment with an undetectable HIV viral load reduces this risk significantly.
The medications in Atripla (tenofovir, FTC and efavirenz) are not thought to be significant contributors to heart disease, per se.
The fact that you're taking a statin drug like Lipitor suggests to me that your lipids (cholesterol and triglycerides) are probably elevated; if you're having side effects from the Lipitor, you should speak to your doctor about them and explore whether there are other alternatives.
Overall, the goal is to decrease your risk of cardiovascular disease- this risk isn't just HIV or HIV medications, but also the net sum of other factors- including your genes (family history), medical history of diabetes or high blood pressure, whether you're over weight, smoke or don't get aerobic exercise. Also be mindful that men between age 45 to 79 years are recommended to use low-dose aspirin when the potential benefit of a reduction in myocardial infarctions outweighs the potential harm of an increase in gastrointestinal hemorrhage- these are widely known, but poorly adhered-to medical recommendations- you'd might well qualify for this simple intervention.
I hope that helps, BY